Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 137, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 20, 2001, 10:26 PM CDT for Seward County, Stevens County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 10:26 PM CDT (03:26 UTC)
- Expired
- May 20, 2001, 11:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 10:55 PM CDT | Thunderstorm Wind 52 E | Woods, KS | |
| May 20, 10:59 PM CDT | Hail 0.75 | Liberal, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
292 WUUS53 KDDC 210328 SVRDDC KSC175-189-210415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1026 PM CDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEWARD COUNTY IN KANSAS EASTERN STEVENS COUNTY IN KANSAS * UNTIL 1115 PM CDT * AT 1026 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 2 MILES SOUTH OF CAVE TO 13 MILES SOUTHWEST OF WOODS...MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED LIBERAL AT 1050 PM CDT HAYNE AT 1055 PM CDT KISMET AT 1100 PM CDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... DAMAGING WIND GREATER THAN 60 MILES AN HOUR STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3738 10129 3703 10131 3702 10067 3736 10065 GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:54 PM CDT, 6 hours 32 minutes earlier.
Area forecast discussion, May 20, 3:54 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT SUN MAY 20 2001 THIS MORNINGS UPPER AIR ANALYSIS SHOWING 25H 130KT JET EXTENDING ACROSS W CANADA INTO NW CONUS WITH LEFT EXIT REGION OVER ERN MT. 140M HT FALLS NOTED IN MONTANA AND ONLY WEAK HT RISES PRESENT ALONG THE COAST OF WA/OR/NRN CA. 7H-5H DEFORMATION ZONE STILL PRODUCING SOME PCPN OVER CWA AS IT HAS BEEN SLOWLY WORKING ITS WAY EASTWARD AS TONIGHTS COLD FRONT MOVES SOUTH ACROSS WY/WRN NE. STILL APPEARS SOME GOOD CAA CONTINUES TO ADVECT INTO THE BASE THE UPPER LVL TROF OVER THE NORTHERN ROCKIES WHICH SUGGESTS THIS SYSTEM WILL CONTINUE TO DIG SOUTH. ALL MODELS THIS MORNING APPEARED TO HAVE A DECENT HANDLE WITH THIS SYSTEM AND TIMING SHOWS OVERNIGHT PASSAGE ACROSS WESTERN KANSAS ROUGHTLY BETWEEN 02 AND 06Z. ALTHOUGH ATMOSPHERE AT THIS TIME APPEARS TO BE DRYING OUT BEHIND THE PREFRONTAL TROF WHICH WAS LOCATED JUST EAST OF DDC AND HYS AT 19Z, IT DOES APPEAR THAT SOME MOISTURE IS PRESENT AHEAD OF THE S/W TROF WHICH WAS CURRENTLY CROSSING EASTERN WY. ALSO NOTED WERE THE CAPE VALUES VIA SPC HOURLY MESO ANALYSIS SITE WHICH WERE BETWEEN 2000-3000 IN WESTERN KS. KCYS RADAR LOOP HAS BEEN SHOWING PCPN HAS BEEN INCREASING IN AREAL COVERAGE EARLY THIS AFTERNOON. WITH THIS IN MIND, PROGGED LAPSE RATES TONIGHT AHEAD OF THE FRONT AND A FAIRLY IMPRESSIVE VORT LOBE CROSSING WESTERN KANSAS WILL KEEP LIKELY POPS GOING WITH FROPA. STILL A FAIRLY TIGHT SFC GRADIENT PRESENT BEHIND THE FRONT, HOWEVER WINDS BEHIND THE FRONT NOT AS STRONG AS ANTICIPATED YESTERDAY. STILL GIVEN THE S/W TROF WAS STILL APPROACHING THE AREA, STRONG SUBSIDENCE BEHIND THE COLD FRONT AND A TIGHTENING SFC GRADIENT BY 06Z...WINDS SPEEDS SHOULD REACH ADV CRITERIA FOR A COUPLE OF HOURS. WILL THEREFORE ISSUE A WIND ADVISORY FOR TONIGHT FOR THE ENTIRE CWA. MONDAY THE SFC FRONT PROGGED TO BE WELL INTO OK WITH SFC HIGH PRESSURE BEGINNING TO BUILD INTO THE CENTRAL PLAINS. WITH THE 5H COLD POOL OVER NRN KS AND CYCLONIC FLOW ALOFT, SHOULD SEE SOME CLOUDS AND POSSIBLY AN ISOLATED LATE DAY SHRA UNDER THE COLD POOL WHERE LAPSE RATES RANGE FROM 6.5 TO 7.5 NEAR THE HYS AREA AT 18Z MON. HOWEVER MOISTURE LOOKS SOMEWHAT LIMITED, SO WILL ONLY GO WITH PARTLY CLOUDY CONDITIONS IN THE EAST AND MOSTLY SUNNY IN THE WEST. WITH SFC HIGH SETTLING WILL ALSO DECREASE THE WIND THROUGH THE DAY. SFC HIGH BUILDS ACROSS WESTERN KANSAS INTO TX/OK BY 12Z TUESDAY. WINDS LIGHT AND DWPTS PROGGED IN THE 30S. SO GIVEN CLEAR SKIES AND LIGHT WINDS WILL HAVE TO LEAN TOWARDS THE COOLER MAV NUMBERS FOR LOWS MONDAY NIGHT. ON TUESDAY THE UPPER LVL TROF BEGINS TO SHIFT TO THE EAST WITH RIDGING BEGINNING OVER THE ROCKIES. AVN/ETA HOWEVER HINTING AT A WEAK VORT LOBE ROTATING AROUND THE UPPER LOW WHICH APPEARS TO BE LOCATED OVER MI/IA EARLY TUESDAY. WITH THIS IN MIND, MAY SEE A FEW MORE CLOUDS ON TUESDAY AS WELL AS A SLOWER WARMUP THAN WHAT THE FWC SUGGEST. STILL WILL BUMP TEMPS UP BUT GO COOLER THAN THE FWC NUMBERS AT THIS TIME. EXTENDED DISCUSSION... DRY FORECAST TO CONTINUE THROUGH EXTENDED PERIOD AS UPPER TROUGH NOW DIGGING INTO THE CENTRAL CONUS MOVES EAST INTO THE OHIO VALLEY BY MIDWEEK AND THEN LIFTS OUT TOWARD NEXT WEEKEND. TEMPERATURES WILL CONTINUE AT OR BELOW SEASONAL NORMS THROUGH MUCH OF THE PERIOD AS NORTHERLY FLOW CONTINUES. MRF STILL POINTING TO A VORT LOBE ROTATING AROUND THE UPPER LOW SOUTH ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT AND THURSDAY. SHOULD SEE A REINFORCING SHOT OF COOLER AIR WITH THIS FEATURE AND WILL HOLD TEMPERATURES IN THE 60S ON THURSDAY AS A RESULT. TEMPERATURES SHOULD SLOWLY WARM TOWARD NEXT WEEKEND AS THE UPPER SYSTEM MOVES OUT AND UPPER LEVEL RIDGING MOVES IN FROM THE WEST. IN THE 8 TO 10 DAY PERIOD, MRF SHOWING A SIMILAR SOLUTION TO YESTERDAYS RUN IN DIGGING ANOTHER UPPER TROUGH INTO THE WESTERN STATES WITH THE CENTRAL PLAINS RIDGE MOVING OUT. THINK THAT EARLY PART OF THE OUTLOOK PERIOD WILL PROBABLY BE DRY WITH ABOVE NORMAL TEMPERATURES BUT CHANCES FOR THUNDERSTORMS WILL INCREASE TOWARD THE END OF THAT PERIOD AS UPPER FLOW BACKS TO THE SOUTHWEST AND THE GULF OPENS UP. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 043/058 038/068 042 700 GCK 042/059 037/068 042 700 EHA 039/060 040/068 045 600 LBL 043/058 039/068 043 700 HYS 037/055 035/064 040 6-0 P28 045/060 040/068 042 7-0 .DDC...WIND ADVISORY FOR THE ENTIRE CWA. KSZ030-031-043>046-061>066-074>081-084>090 RB/GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:22 PM CDT | Tornado Warning | DDC | Stafford | 23 min |
| May 20, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 30 min |
| May 20, 9:48 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 42 min |
| May 20, 11:07 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.